71.4K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Symptomatic lung fibrosis caused by radiotherapy treatment

12 REPLIES 12
waveylocks
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

This is a difficult issue to weigh up as you are trying to predict the future. I was diagnosed with a grade 3 invasive ducal tumor thst had spread to lymph nodes was strongly oestrogen & Herceptin positive. So ended up on treatment for those two elements too. I have decided because the chemo, Herceptin and Lexotrole all have side effects including affecting the heart and lungs that radiotherapy isn't going to make much difference in the sense thst I feel I will be lucky if I get away with no damage to either organ in the future. This might seem a mad logic for accepting radiotherapy but I feel I need to give myself the best chance possible for a long period of time before reoccurance. So far no heart or lung issues have cropped up -time will tell!! Xx
catchpole
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

 Hi Kim,

 

You sound a bit like me, i tried not to look at long term problems, as i didnt have to have chemo i fetl i did need rads,  I practiced the breathing out then holding breath when actually having rads,  Im a pretty healthy  person apart from the cancer id say for a 60 plus woman quite fit,  so hope that will stand me in good stead, My rads were ok,never even felt tired, just redness and soreness but not that bad, Also did at first have quire bad night sweats with tamoxifen but that could be cause i was off HRT as ive been taking evening primrose as a menopausal friend reccommended and they seem to help,  I donr want it b ack, my margains were clear and other nodes to and they have gone anyway,  I hope to live a few more years yet, my family are all long .iving so felt need to do something to keep it at bay.june  

justjenny
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

I like you had a lumpectomy and four nodes removed I then had surgery again as they had not removed all the margin.... I thought that was that but now they say rads....I was not bothered that much initially in fact I've been fairly positive throughout but when I went to the UCLH they told me more about the long-term etc and it's problem a rare occurrence in sure but it has got me concerned..... I think the best advice probably is from the oncologist or the nurses..... Of course if you tap into Google no doubt you'll be bombarded by information mainly from America but I don't want to scare myself silly and so am relying on UK sites only.....
Jobey68
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

As with everything there is always the chance of side effects, my surgeon told me when he put me on tamoxifen don't read them as they will be the same as they put on packet of paracetamol but I'm sure you've taken plenty of them in your time! Everything will have a huge list of possible side effects but I'm thinking the benefits out way the risks, well I'm hoping so anyhow! You have to be happy with your decision though so I totally understand your concerns xx Jo
Lucy_BCC
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Hi Mandtheslayer

Please do call our helplines to talk your concerns over regarding radiotherapy, lines are open tomorrow 9-5 (weekdays 9-5 Sat 10-2) on 0808 800 6000

Here's the information about radiotherapy on the BCC site in the meantime:

https://www.breastcancercare.org.uk/breast-cancer-information/treating-breast-cancer/radiotherapy/si...

Take care
Lucy BCC

Mandtheslayer
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

hi

 

Had a lumpectompy last Friday, 22, and am awaiting results of 3 sentinel lymph nodes on 8 June.

Now, I have never heard about any long term after effects of radiotherapy and now I am really worried.

I was told that I can't take any tablets so I have to have chemo, if there is any sign of cancer in my lymph nodes, but definitely need 3 weeks of radiotherapy about 8 weeks later, so that will be July.

 

Where else can I, or we, receive more information on this?

 

Regards

 

Mandtheslayer 

justjenny
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Happy birthday Kim..... Sounds like your trip has been like mine..... But I am still a bit worried about having the radiotherapy as I go to a lot of people through work who have breathing problems and a bad quality of life and as they say it could show itself later on in life.....I am very grateful for everyone's views though and I am weighing them up...
Jobey68
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

I'm just over half way through rads so can't really comment on long term effects but so far have had nothing other than a bit of tingling and have been taking Tamoxifen for over two months with no side effects, I had grade 1 cancer with no node involment but my oncologist recommended 3 weeks of radiotherapy as an extra precaution against reacurance and I knew I would never rest if I didn't have it, I've tried not to look at the longer term side effects and just concentrate on the here and now and doing everything I can to prevent this ever coming back, I'm actually 47 today so consider myself to have plenty of years left in me yet but am just enjoying feeling well and taking each day as it comes and not worrying about what may or may not lay ahead xxx
justjenny
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Hello Kate...just joined the group and i feel much like you and am wondering whether to have the radiotherapy after reading about the potential damage to my heart and lungs........I have had a lumpectomy and will be strting tamoxifin which im told is also depressing.....what did yu decide seond time round then?

Atat
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Sorry to hear this. Have you thought about getting a second opinion?
Lo
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Hi Kate,

 

I read your email from last year. Please can I ask how did you get on with the lung problem since then? I was recomended for radiotherapy following chemo and a mastectomy to the right side.  I strongly feel that I do not need radiotherapy. Partly due to the fact that the results from the surgery showed that the cancer was cleared both in the breast tissue and the lympnodes. The RAD oncologist suggested I should do the rads to the chest wall around the brest area, to reduce the chance of a recurrence.

I decided to go with my gut feeling and opt out of RADs. This was in July 2014. However when I met the chemo Onc this week, she expressed concern about my decision. I got a bit worried and agreed to be referred again for RADs. I still feel quiet strongly against RADs. The benefits are not entirely clear. Also people are unlikely to report long term side effects.

The chemo Oncs argument is that I should do  RADs to improve my life expectancy and i wont have myself to blame incase of a recurrence. However, if there is as much a chance of effecting the quality of life, then I would rather opt for quality than quantity. I am in my early 40's. 

I would appreciate your comments. 

Lucy_BCC
Member

Re: Symptomatic lung fibrosis caused by radiotherapy treatment

Hi Katy

I can see that you haven't had any responses so far, it may not be an issue the other users around at the moment have experienced, please feel free to call our helpliners to talk any concerns or queries over on 0808 800 600, lines are open 9-5 weekdays and 10-2 Saturdays

 

Take care

Lucy

Katykookabura
Member

Symptomatic lung fibrosis caused by radiotherapy treatment

Hi everyone, I had 15 radiotherapy treatment which finished on April 16 th , then about a month later I started having trouble with breathing and developed a wheeze. My lung function test was not good so my GP sent me for a chest X-ray partly to reassure me but obviously to check nothing sinister was going on.
It seems on the complications that can occur list I signed when I had my rad treatment , there is this symptomatic lung fibrosis and it was confirmed I had this. I had a short high dose of steroids for ten days which helped but after a month I was back to how I was before the steroids .
It seemed I also had an infection in my sinuses and this was making my chest worse so just finished a three week course of antibiotics and at present feeling better.
Just wondering if anyone else has been troubled with chest problems after their radiotherapy and how long it lasted? . Thanks Katy.